Missouri, 2001

Flood in Missouri, February 24, 2001

February 24, 2001 · NWS LSX · 1 event in 1 county or zone

Rainfall from 2 to 21/2 inches caused localized flooding across Audrain County. A 17 year-old boy suffered minor injuries when the van he was driving was overtaken by floodwater on County Road 820.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Rainfall from 2 to 21/2 inches caused localized flooding across Audrain County. A 17 year-old boy suffered minor injuries when the van he was driving was overtaken by floodwater on County Road 820. After driving into the water, he managed to escape the stalled vehicle by crawling out a window. He was swept into the creek channel but managed to swim and walk to higher ground. The van was found a half mile down stream the next day. The road routinely floods during heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 24, 2:50 PM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Feb 24, 2:50 PM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
250 PM CST SAT FEB 24 2001

A BUSY MORNING...WITH MORE WEATHER EXPECTED THIS AFTERNOON AND
EVENING. ISOLATED LARGE HAIL AND WIDESPREAD POTENTIAL FOR FLOODING
WERE THE MAIN CONCERNS SO FAR...HENCE THE FFA...BUT SQUALL LINE
DEVELOPED AS EXPECTED ACROSS ERN OK AND CONTINUES MOVING EAST.  THIS
LIKELY WILL HOLD TOGETHER LONG ENOUGH TO AFFECT THE STL CWA...SO
WILL LEAVE MENTION OF SEVERE IN FCST FOR THIS EVENING.  COORD WITH
SPC...WHICH SAYS SVR TSTM WATCH EXPECTED WITHIN THE HOUR...TO START
BOX ALONG AND SOUTH OF A COU TO STL LINE.

AS FOR FLOODING...THE GROUND IN MANY PLACES IS ALREADY NEAR
SATURATION AND MANY CREEKS AND STREAMS ARE NEAR OR AT BANK FULL.
DUE TO THE CONVECTIVE NATURE OF EXPECTED PRECIP THIS AFTERNOON AND
EVENING...DECIDED TO GO WITH FLASH FLOOD WATCH ALTHOUGH FLOOD WATCH
MIGHT ALSO HAVE BEEN OKAY.

CURRENT ZFP WORDING FOR TONIGHT MENTIONS PRECIP MAINLY BEFORE
MIDNIGHT EXCEPT IN ERN ZONES...WHICH LOOKS OKAY BASED ON SPEED OF
SYSTEM AND MODEL QPF.

TEMPERATURES A BIT TRICKY AND MAY REQUIRE SPECIAL WORDING AS WARM
FRONTS MOVE NORTH THIS EVENING AND CDFNT COMES THROUGH TOMORROW
MORNING.  WILL HAVE TO DECIDE IF 12Z TEMPS WILL BE HIGHS TOMORROW.

SUNDAY AND MONDAY LOOK DRY AND QUIET...BUT BY TUESDAY MORNING MRF
AND ECMWF LOOK QUITE SIMILAR AND HAVE SFC LOW OVER GRTLKS AREA WITH
CDFNT STRETCHED ACROSS MISSOURI AND SWLY FLOW ALOFT.  BY
WEDNESDAY...CDFNT HAS MOVED WELL SOUTH OF AREA AND 1035 HIGH IS IN
PLACE ACROSS CENTRAL PLAINS.  SFC RIDGE SETTLES OVER MO AND IL ON
THURSDAY.  MODELS HAVE DIVERGED BY LATE NEXT WEEK BUT BOTH SUGGEST
SLY FLOW AT SFC AND A SHORTWAVE TROF APCHG MO IN SWLY FLOW ALOFT.

COORD WITH SPC...ILX AND EAX.

.STL...FLASH FLOOD WATCH IN EFFECT FOR ENTIRE AREA THIS EVENING.

LENNING

In the hours before

Special weather statement, Feb 24, 5:49 PM CST, 5 hours 11 minutes before
MOZ049>051-059-250010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
549 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...
...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT...

STRONG THUNDERSTORMS THAT PUSHED THROUGH THE AREA EARLY THIS EVENING
HAVE MOVED OFF TO THE EAST AND NO LONGER POSE A SEVERE WEATHER
THREAT.  WIDESPREAD SHOWERS AND OCCASIONAL THUNDERSTORMS THIS
EVENING WILL CONTINUE TO POSE A THREAT OF FLASH FLOODING.

PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE
POSSIBILITY FOR HEAVY RAINFALL...AVOID LOW LYING AREAS...AND BE
CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES.  STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

LENNING
Special weather statement, Feb 24, 5:56 PM CST, 5 hours 4 minutes before
MOZ049>051-059-250010-

SPECIAL WEATHER STATEMENT...CLARIFICATION
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF
CENTRAL MISSOURI...
...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE MISSOURI
COUNTIES OF CALLAWAY...MONTGOMERY...OSAGE...AND GASCONADE.

STRONG THUNDERSTORMS THAT PUSHED THROUGH THE AREA EARLY THIS EVENING
HAVE MOVED OFF TO THE EAST AND NO LONGER POSE A SEVERE WEATHER THREAT
FOR THAT AREA. WIDESPREAD SHOWERS AND OCCASIONAL THUNDERSTORMS THIS
EVENING WILL CONTINUE TO POSE A THREAT OF FLASH FLOODING.

PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE
POSSIBILITY FOR HEAVY RAINFALL...AVOID LOW LYING AREAS...AND BE
CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES.  STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

LENNING
Special weather statement, Feb 24, 6:14 PM CST, 4 hours 46 minutes before
MOZ060-062-072-250031-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
614 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF
EAST CENTRAL MISSOURI...
...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE MISSOURI
COUNTIES OF WARREN...FRANKLIN...AND CRAWFORD.

STRONG THUNDERSTORMS THAT PUSHED THROUGH THE AREA EARLY THIS EVENING
HAVE MOVED OFF TO THE EAST AND NO LONGER POSE A SEVERE WEATHER THREAT
FOR THAT AREA.

WIDESPREAD SHOWERS AND OCCASIONAL THUNDERSTORMS THIS EVENING WILL
CONTINUE TO POSE A THREAT OF FLASH FLOODING. PEOPLE IN THE WATCH AREA
SHOULD CONTINUE TO BE AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL...
AVOID LOW LYING AREAS...AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS
AND UNDERPASSES.  STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL
MEDIA FOR FURTHER DETAILS OR UPDATES.

LENNING
Special weather statement, Feb 24, 7:51 PM CST, 3 hours 9 minutes before
ILZ079-100>102-MOZ061-063>065-073>075-084-085-099-250210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
751 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF
EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS...
...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE MISSOURI
COUNTIES OF ST. CHARLES...ST. LOUIS...ST. LOUIS CITY...JEFFERSON...
WASHINGTON...IRON...REYNOLDS...MADISON...ST. FRANCOIS...AND STE.
GENEVIEVE.  THE WATCH ALSO IS CANCELLED FOR THE ILLINOIS COUNTIES OF
MADISON...ST. CLAIR...MONROE...AND RANDOLPH.

STRONG THUNDERSTORMS THAT PUSHED THROUGH THE AREA THIS EVENING HAVE
MOVED OFF TO THE EAST AND NO LONGER POSE A SEVERE WEATHER THREAT FOR
THAT AREA.

WIDESPREAD SHOWERS AND OCCASIONAL THUNDERSTORMS THIS EVENING WILL
CONTINUE TO POSE A THREAT OF FLASH FLOODING. PEOPLE IN THE WATCH AREA
SHOULD CONTINUE TO BE AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL...
AVOID LOW LYING AREAS...AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS
AND UNDERPASSES.  STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL
MEDIA FOR FURTHER DETAILS OR UPDATES.

LENNING-
Special weather statement, Feb 24, 8:55 PM CST, 2 hours 5 minutes before
ILZ064-065-069-070-074-250315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF
SOUTHERN ILLINOIS...
...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR
BOND...FAYETTE...CLINTON...MARION...AND WASHINGTON COUNTIES IN
ILLINOIS.  THE THREAT OF SEVERE THUNDERSTORMS HAS NOW PUSHED INTO
EXTREME SOUTHERN AND SOUTHEAST ILLINOIS.

SHOWERS AND THUNDERSTORMS WITH PERIODS OF HEAVY RAIN WILL BE
LINGERING OVER THE AREA FOR THE NEXT HOUR OR SO...BUT MOST OF THE WET
WEATHER SHOULD COME TO AN END BY AROUND MIDNIGHT.  THOSE LIVING IN
FLOOD PRONE AREAS SHOULD CONTINUE TO CAREFULLY MONITOR WATER LEVELS
THROUGHOUT THE NIGHT.

MOTORISTS SHOULD ALSO REMAIN ALERT FOR STANDING WATER ON ROADWAYS.
BE ESPECIALLY CAUTIOUS WHEN APPROACHING AREAS KNOWN TO FLOOD DURING
TIMES OF WET WEATHER...SUCH AS UNDERPASSES AND LOW LYING COUNTRY
ROADS NEAR DRAINAGE DITCHES.   REMEMBER THAT DARKNESS OFTEN OBSCURES
WATER OVERTOPPING ROADS.  IF YOU DO ENCOUNTER A FLOODED ROADWAY...
TURN AROUND AND FIND ANOTHER ROUTE.  REMEMBER THAT NO TRIP? IS WORTH
YOUR LIFE.

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Audrain

When
February 24, 11:00 PM CST
Where
Audrain County, Countywide
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236579.